Hail, Logan
- When
- July 19, 4:37 PM MST
- Where
- Logan County, 5.2 mi SW of Iliff
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.690, -103.130
Severe thunderstorms produced intense winds across portions of Logan and Phillips counties. Tree and crop damage was observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced intense winds across portions of Logan and Phillips counties. Tree and crop damage was observed. In addition, a power pole was knocked down. The storms also produced quarter size hail and one brief tornado in an open field.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 19, 2:19 PM MST, 2 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 319 PM MDT Sun Jul 19 2020 .SHORT TERM...(This evening through Monday) Issued at 319 PM MDT Sun Jul 19 2020 Scattered showers/storms continue to develop over the mountains, foothills and Palmer Divide area this afternoon. Storms will continue to send out outflow boundaries which will spark and send further storms out onto the northeast plains through this evening. Still looking at a few severe storms possible with damaging outflow winds up to 70 mph and marginally large hail. Majority of storms should have moved out of our county warning area by midnight. Could be some areas of stratus and patchy fog later tonight over the northeast plains with lingering low level moisture. On Monday, Colorado will be under a light to moderate northwest flow aloft. For much of the day, airmass will be capped with initial convection firing off mountains and higher terrain. Good potential CAPE values of 2000-3000j/kg but may take most of the day to dissolve the low level stable layer. Better chance for storms will be into the evening for a "late show" and potential for severe storms with large hail and damaging winds. .LONG TERM...(Monday night through Sunday) Issued at 319 PM MDT Sun Jul 19 2020 As storms in the late afternoon trudge eastward, they will have a better chance of breaking the cap and continuing into the evening. With CAPE values near 3000 J/kg, may have a chance to see some strong storms before the total loss of the suns heat. Though there will likely continue to be convection into the night. Some outflow and southeasterly low level winds may blow in some low stratus or patchy fog by early Tuesday morning Tuesday will see an increase in precipitable water values as surface to 700 mb flow becomes southeasterly and transports in Gulf moisture. Temperatures will remain similar to Monday as with increasing CAPE values. Bulk shear will increase slightly, so scattered to numerous showers and thunderstorms are expected, with a higher chance of stronger and wetter storms. Activity will likely continue into the evening. The upper high will have moved from the Four Corners region Monday evening east to the southeastern United States Wednesday morning. This will allow for south-southwesterly flow to transport subtropical moisture into the state. This combined with a shortwave trough moving northeast out of the Great Basin and over the Northern Rockies will allow for an increase in coverage of storms for the high country. However, a surface trough over the metro area and eastern plains will help dry the storms up moving east. Storms will have a hard time making it much past the I25 corridor. The state will continue to be open to subtropical moisture Thursday on into Saturday as the upper high stays to the east of the region. This will allow for continual near to above normal temperatures and daily scattered to numerous shower and storms every afternoon into the evening. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 319 PM MDT Sun Jul 19 2020 Outflow boundaries from initial thunderstorms will create impacts at local terminals with mainly strong wind gusts from 30 to 45kt. Somewhat drier on Monday but still isolated late day/evening storms still possible. Not enough areal coverage to include in TAF'S at this time. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Entrekin LONG TERM...Kriederman AVIATION...Entrekin
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1002 AM MDT Sun Jul 19 2020 COZ030>051-201615- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1002 AM MDT Sun Jul 19 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop in and near the mountains and Front Range foothills around the noon hour and then spread northeast across the rest of the northeast plains into this evening. A slight risk of severe thunderstorms is possible along and east of a line from Akron to Sterling, with a marginal risk just east of the I-25 corridor. Moisture levels and instability have increased today which will lead to a larger threat for severe storms today. Large hail up to golfball size, and damaging wind gusts to 70 mph will be the main threats. One or two brief tornadoes are also possible but the threat is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated to scattered showers and thunderstorms are expected to develop each afternoon and continue into the evening. A few strong to severe storms will be possible Monday and Tuesday, mainly over the northeast plains. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 1 pm today.
Special Weather Statement
National Weather Service Denver CO
412 PM MDT Sun Jul 19 2020
COZ042>044-192300-
Central and South Weld County CO-Morgan County CO-
Northeast Weld County CO-
412 PM MDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WELD AND NORTHWESTERN
MORGAN COUNTIES UNTIL 500 PM MDT...
At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Riverside Reservoir, or 27 miles east of Greeley,
moving southeast at 30 mph.
Wind gusts up to 50 mph will be possible with this storm alng will
small hail up to 3/8th of an inch.
Locations impacted include...
Wiggins, Jackson Reservoir, Orchard, Riverside Reservoir and
Goodrich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado.
LAT...LON 4016 10412 4032 10448 4056 10441 4073 10419
4062 10383
TIME...MOT...LOC 2211Z 306DEG 28KT 4046 10424
RJKThe Cheyenne radar (KCYS), 150 km away, was scanning. The volume nearest the first event began at 23:39 UTC.
5 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.
The combination of large hail and heavy rain downed tree limbs.
Intense thunderstorm winds snapped tree limbs, estimated from 6 to 8 inches in diameter. |A power pole was also knocked down with extensive crop damage observed.
A weak tornado touched down briefly in an open field. No damage was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyThe tornado archive for Colorado, 2020Warnings in Colorado, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902794, 902804, 902805, 902806, 902795, 902796, 902803, 902797, 902807, 902799.